Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 53, NWS Midland/Odessa, TX

August 11, 1996Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 11, 1996, 5:45 AM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1996, 5:45 AM CDT (10:45 UTC)
Expired
Aug 11, 1996, 9:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 111045
FFWMAF
TXC371-111400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
545 AM CDT SUN AUG 11 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 900 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...PECOS COUNTY
 
THE FLASH FLOOD WARNING FOR PECOS COUNTY HAS BEEN REISSUED TO
INCLUDE THE ENTIRE COUNTY. SINCE 2 AM THUNDERSTORMS WITH HEAVY RAIN
HAVE PRODUCED RADAR ESTIMATED RAINFALL AMOUNTS APPROACHING 4 INCHES.
AREAS RECEIVING THE MOST RAIN DURING THE NIGHT HAVE BEEN IN THE
EAST AND SOUTHEAST PART OF THE COUNTY FROM GIRVIN TO
BAKERSFIELD...AND IN THE FORT STOCKTON AREA. THUNDERSTORMS HAVE
SINCE MOVED TO THE EXTREME SOUTHERN PARTS OF THE COUNTY. EVEN THOUGH
RAIN HAS ENDED IN AFOREMENTIONED AREAS SOME AREAS LIKELY STILL
REMAIN FLOODED WITH NORMALLY DRY CREEKS AND STREAMS CONTINUING TO
CATCH RUNOFF. NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED THIS
MORNING ACROSS PECOS COUNTY...NONETHELESS TRAVELERS SHOULD BE AWARE
OF THE HEAVY RAIN THAT FELL OVERNIGHT AND BE PREPARED FOR NORMALLY
LOW SPOTS TO BE WATER FILLED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

MURDOCH/BRITE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:10 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 3:10 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
309 AM CDT SUN AUG 11 1996

THUNDERSTORMS FINALLY MOVING OUT OF THE PB AS A BROKEN LINE EXTENDS
FROM NEAR CNM...TO FST...TO CONCHO VALLEY. CONVECTION ASCD WITH MID
LEVEL SPEED MAX DIVING S INTO WTX AND S/W ENERGY TRAILING ACROSS THE
AREA. ACCORDING TO WV IMAGERY MUCH DRIER AIR IS MOVING S TOWARD THE
PB AND SENM AND IN AGREEMENT WITH KMAF 88D CONVECTIVE THREAT IS
DIMINISHING FROM N TO S ACROSS THE PB. POPS WILL LIKELY BE NEEDED A
FEW HOURS THIS MORNING ACROSS THE TP REGION AS CONVECTION ACROSS WRN
PB PUSHES W AND S INTO THTE RIDGE. WITH SATELLITE AND ETA INDICATING
SIGNIFICANT DRYING AHEAD FOR MUCH OF THE PB BELIEVE AFTERNOON
CONVECTIVE THREAT HAS DIMINISHED. HOWEVER POPS STILL WARRANTED IN NE
AND ERN CWA WHERE MIDWEST S/W SEEN ON WV IMAGERY AND STRENGTHENING
MID LEVEL SPEED MAX MAY GENERATE TSRA LATE THIS AFTERNOON AND
EVENING. FCST CAPE AND LI'S ALSO SUPPORT CONTINUED MENTION ACROSS
THE NE AND E CWA. DRIER AIR AND INCREASING HEIGHTS SUPPORTS WARMER
TEMPS AND WILL STICK CLOSE TO NGM. COORD WITH LBB.

CNM 97 -
MAF 96 -
MRF 85 30
P07 96 40

MURDOCH/BRITE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:34 AM CDTFlash Flood WarningMAFCrane, Pecos, Ward3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.